Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Fort Worth, TX

April 23, 2001Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2001, 1:20 AM CDT for Grayson County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2001, 1:20 AM CDT (06:20 UTC)
Expired
Apr 23, 2001, 2:00 AM CDT
In force
40 min
Issued by
NWS Fort Worth, TX
Area
Whole counties

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:30 AM CDTHail 0.88Southmayd, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 230621
SVRFTW
TXC181-230700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
120 AM CDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 200 AM CDT

* AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF DENISON...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON AROUND 130 AM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3367 9@674 3361 9673 3373 9638 3385 9662

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:23 AM CDT, 57 minutes earlier.

Area forecast discussion, Apr 23, 12:23 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1223 AM CDT MON APR 23 2001

HAVE UPDATED ZONES TO ADJUST FOR NEW WATCH BOX...AND TO EXTEND
SEVERE POTENTIAL BEYOND MIDNIGHT.  LOOKS LIKE THIS EVENT WILL
CONTINUE TO THREATEN MUCH OF THE CWA OVERNIGHT...ESPECIALLY THE
SOUTHWEST AND SOUTHERN AREAS...AND DURING THE MORNING ACROSS THE
EASTERN THIRD.  CURRENT ACTIVITY MOVING IN FROM THE SOUTHWEST WILL
WORK SLOWLY E)AST AS IT SPREADS NORTHEAST. THE METROPLEX SHOULD SEE
RAIN BEGINNING AROUND 2 AM. 75

.FWD...LAKE CAUTION WIND CENTRAL TONIGHT.

In the hours before

Local storm report, Apr 22, 7:32 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM    CARBON                    TX   WIND DAMAGE
04/22/01   EASTLAND                       SHERIFFS OFFICE
                                          REPORTED A BARN
                                          DESTROYED AND POWER
                                          LINES DOWN IN CARBON.

0648 PM    CARBON                    TX   0.88 INCH HAIL
04/22/01   EASTLAND                       REPORTED BY PUBLIC.

0710 PM    1 N MYRA                  TX   70 MPH TSTM GUST
04/22/01   COOKE                          WIND GUST MEASURED BY
                                          AMATEUR RADIO
                                          OPERATOR.

0710 PM    4 S PALO PINTO            TX   WIND DAMAGE
04/22/01   PALOPINTO                     AMATEUR RADIO
                                          OPERATORS REPORT A
                                          SIXTEEN INCH DIAMETER
                                          TREE BLOWN DOWN AND
                                          COVERS THE ROADWAY.

0725 PM    GAINESVILLE               TX   1.00 INCH HAIL
04/22/01   COOKE                          AMATEUR RADIO
                                          OPERATORS REPORT DIME
                                          TO QUARTER SIZED HAIL
                                          NEAR GAINESVILLE.
Local storm report, Apr 22, 8:10 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
810 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM    CHICO                     TX   WIND DAMAGE
04/22/01   WISE                           CHICO VOLUNTEER FIRE
                                          DEPARTMENT REPORTS 4
                                          INCH DIAMETER TREE
   E                                       LIMBS BLOWN DOWN.
Local storm report, Apr 22, 9:14 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
914 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0)645 PM    FORESTBURG                TX   0.75 INCH HAIL
04/22/01   MONTAGUE                       REPORTED BY FORESTBURG
                                          FIRE DEPARTMENT.
Local storm report, Apr 23, 1:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
118 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0645 PM    FORESTBURG                TX   0.75 INCH HAIL
04/22/01   MONTAGUE                       REPORTED BY FORESTBURG
                                          FIRE DEPARTMENT.

1125 PM    JOPLIN                    TX   0.75 INCH HAIL. SHERIFF OFFICE
 04/22/01   JACK

1143 PM    BRIDGEPORT                TX   WIND DAMAGE
04/22/01   WISE                           LARGE TREES DOWN. ONE, APPX.
                                          12 IN. DIA. BLOWN ONTO A HOUSE.
                                          FIRE DEPARTMENT

1150 PM    BRIDGEPORT                TX   1.00 INCH HAIL
04/22/01   WISE                           STORM SPOTTER

1150 PM    BRIDGEPORT                TX   WIND DAMAGE
04/22/01   WISE                           NUMEROUS TREE LIMBS
                                          DOWN. SOME TREES DOWN.
                                          GLASS DAMAGE TO
                                      r    BUSINESES. STORM SPOTTER

1155 PM    DECATUR                   TX   0.75 INCH HAIL
04/22/01   WISE                           SHERIFF OFFICE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:02 PM CDTSevere Thunderstorm WarningFWDErath43 min
Apr 22, 7:24 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker66 min
Apr 22, 8:30 PM CDTSevere Thunderstorm WarningFWDPalo Pinto45 min
Apr 22, 10:53 PM CDTSevere Thunderstorm WarningFWDJack52 min
Apr 22, 11:29 PM CDTSevere Thunderstorm WarningFWDWise46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.